Funnel Cloud, Mitchell
- When
- July 30, 6:35 PM CST
- Where
- Mitchell County, 1.71 mi SE of Meroa
- Reported by
- Storm Chaser
- Coordinates
- 43.210, -92.910
A funnel cloud was sighted near Rock Creek.
A funnel cloud was sighted over northeast Iowa during the evening of July 30th. The funnel cloud occurred with showers that were moving slowly across the region and was seen near Rock Creek (Mitchell County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A funnel cloud was sighted over northeast Iowa during the evening of July 30th. The funnel cloud occurred with showers that were moving slowly across the region and was seen near Rock Creek (Mitchell County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 30, 5:32 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 632 PM CDT SAT JUL 30 2016 .SHORT TERM...(Tonight thru Sunday night) Issued at 238 PM CDT Sat Jul 30 2016 Main fcst concerns this period are SHRA/TSRA chances into early this evening, valley fog potential late tonight/early Sun morning, temperatures thru the period. 18z data analysis had high pressure centered over the great lakes with ridging to the southwest across WI to IA. Anti-cyclonic flow around the sfc-850mb ridge axis slowly clearing out the lower level moisture over WI, but moisture converging in a narrow band around the west side of the ridge axis from eastern IA to southeast and east-central MN. Cooler temps aloft allowing for plenty of diurnal cumulus development across the region, along with 500-1500 J/KG of SB CAPE. Sct SHRA, even a few TSRA, in the band of pooled sfc-850mb moisture. More overall sunshine across the region today was warming early afternoon temps into the mid 70s-low 80s, only about a category below the normals. No issues noted with 30.12z model initializations. Solutions quite similar as a rather strong mid level low slowly tracks across the Canadian Rockies thru the period with downstream rising hgts over the Upper Midwest. Short-term fcst confidence is good this cycle. For the short-term: one weak shortwave tries to drop across the area this evening with another due in Sun afternoon. Overall larger scale forcing of rising hgts over the region looks to negate these waves, leaving the weather rather quiet for the area tonight thru Sun night. Any SHRA/TSRA from this afternoon looking to diminish rather quickly with loss of diurnal heating this evening. After that, the building ridging Strengthens the high over the great lakes allowing it to build a bit westward and spreads deeper layered subsidence and anti-cyclonic flow over the area for much of tonight thru Sun night. Will continue the trend of clearing skies for much of the fcst area tonight. Soundings showing a deep layer of light winds to near 600mb. This along with residual boundary layer moisture and the sfc ridge axis nearby remains very favorable for radiational valley fog formation late tonight into early Sun morning. Continued with the mention of patchy areas of fog in the favorable locations along/east of the MS river in the 09-13z period tonight. A shortwave tries to sneak thru the ridging and approach the area late Sun night, slower than earlier model runs. Any increasing moisture/moisture transport with this now looks to remain west of the area until Mon, with fcst trending dry and mostly clear Sun thru Sun night. Plenty of sunshine on Sun along with a bit more south winds should allow highs to climb to near normal. Blend of guidance lows/highs for tonight thru Sun night appears good. .LONG TERM...(Monday thru Saturday) Issued at 238 PM CDT Sat Jul 30 2016 For Monday thru Tuesday night: the main fcst concerns this period are the SHRA/TSRA chances mainly Mon afternoon into Tue night. 30.12z models in rather good agreement as the Can Rockies mid level low moves slowly east thru the period, ending up west of Hudon's bay at 12z Wed. This wave flattens the riding over the region a bit Mon thru Tue. Another mid level low tracks inland from the Pacific and ends up near the MT/ALB border by 12z Wed, working to rebuild the ridging over the region Tue night. Some detail differences on smaller shortwaves thru the flatter flow over the region Mon-Tue however fcst confidence for Mon-Tue night remains average to good this cycle. Mid level low tracking across central Can slowly drags a sfc-700mb trough eastward to near the MN/Dakotas border by 12z Tue, then into/across the fcst area late Tue/Tue night. Plenty of detail differences by Tue/Tue night but general trend is for the trough/ front to weaken as it would approach move into the area. NAM appears the outlier by Tue. However at least GFS/Can Gem bring this trough in with some weak shortwave energy sneaking thru the flattened ridging aloft. Models (NAM slower than the rest) bring a plume of 1.5+ inch PW into the region ahead of this trough along with an axis of 1K-2K J/KG MUCAPE and modest 925-700mb moisture transport in the flow. Most models generating a 'warm advection wing' of SHRA/TSRA on the stronger initial surge of moisture transport/warm advection/ isentropic lift into the area Mon night, ahead of the 700mb warming/capping. Models then producing a sct-bkn line of SHRA/TSRA as the decaying sfc-700mb trough/front would move in/across Tue/Tue night. Lower level airmass continues to warm Mon/Tue, but this looking to be off-set by more clouds both days. If drier/partly cloudy models would end up more correct Tue a few highs could reach 90F. Given the detail differences much of this period, stayed near a blend of the guidance highs/lows for Mon thru Tue night and SHRA/TSRA chances of 30-50% centered on Mon night/Tue. For Wednesday thru Saturday (days 4 to 7): main fcst concerns this period are SHRA/TSRA chance much of the period, potential for heat indices near/above 100 Wed/Thu. Medium range model runs of 30.00z/30.12z in good agreement on rising hgts/ridging over the region on Wed, ahead of stronger troughing moving east along the MT/Can border. Decent agreement for this wave to lift toward Hudson's Bay/western Ont Thu, but still lowering hgts over the region as it does. Differences increase for Fri/Sat but consensus is for rising hgts over the Rockies/western plains and broad west-northwest flow aloft across the western great lakes. Fcst confidence is average to good Wed/Thu then average Fri/Sat. A warm, moist airmass remains over the area Wed in the broad southwest sfc-500mb flow. Would think Wed would be a dry, very warm day under the 850-700mb thermal ridging, but there are model differences on the strength of the 700mb warming/capping and strength of some lower level warm advection/isentropic lift into the area. Can't completely rule out a SHRA/TSRA chance Wed with the small consensus POPs looking okay. If Wed trends toward the drier/warmer of the models, highs could easily reach 90-95F with concerns for heat advisory conditions. Will stay with the model consensus temp for Wed until the details get sorted out. Trough moving across southern Can Wed night thru Thu night drags a sfc- 700mb trough/front and falling hgts aloft into the area. Some timing differences as usual, but with cooling temps aloft and the approaching/passing trough/front, SHRA/TSRA chances in the 20-40% range for later Wed night into Thu night are reasonable. Highs Thu a big question depending on timing of the front into/thru the area. Slower front would give Thu the potential to be another day of highs 90-95F and heat advisory concerns. Behind the front, Fri/Sat trending drier or dry with temps returning to near the early Aug normals as a modified Pacific high would be building in from the northern plains/southern Can. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat Jul 30 2016 Expect clearing skies with a deep light wind layer overnight. Valley fog is possible, especially along Mississippi River tributaries, but low-level drying from the east may preclude IFR/LIFR conditions at KLSE. Will stay the course from previous forecast with VCFG mention and monitor hourly dew point depressions through the evening for possible amendments. Otherwise, some reductions in visibility into the MVFR range are possible at KRST. Sunday will be mostly sunny with just a few thermal cumulus in the 4000 to 5000 ft agl layer. Winds will be light through the period, with a slight directional preference from the southeast. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION...ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 535 AM CDT SAT JUL 30 2016 WIZ017-029-311100- TAYLOR-CLARK- 535 AM CDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN AND NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE OCCASIONAL THUNDERSTORMS CHANCES FROM MONDAY NIGHT THROUGH THURSDAY NIGHT. THE THREAT FOR SEVERE WEATHER LOOKS TO BE RATHER LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-311100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- CRAWFORD-RICHLAND-GRANT- 535 AM CDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN... SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. LIGHTNING LOOKS TO BE THE MAIN THREAT FROM ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE OCCASIONAL THUNDERSTORMS CHANCES FROM MONDAY NIGHT THROUGH FRIDAY. THE THREAT FOR SEVERE WEATHER LOOKS TO BE RATHER LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 521 PM CDT SAT JUL 30 2016 IAZ008-018-MNZ079-086-087-094-310030- MITCHELL-FLOYD-WABASHA-DODGE-OLMSTED-MOWER- INCLUDING THE CITIES OF...OSAGE...CHARLES CITY...WABASHA... DODGE CENTER...ROCHESTER...AUSTIN 521 PM CDT SAT JUL 30 2016 ...CONDITIONS FAVORABLE FOR FUNNEL CLOUDS LATE THIS AFTERNOON... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF SOUTHEAST MINNESOTA INTO THE EARLY EVENING HOURS. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS WITH ANY OF THESE SHOWERS AND STORMS. THESE FUNNELS ARE TYPICALLY BRIEF...DROP ONLY A FEW HUNDRED FEET BELOW THE CLOUD BASE...AND RARELY TOUCH THE GROUND. HOWEVER...IF A FUNNEL IS SPOTTED...PLEASE REPORT IT TO THE NATIONAL WEATHER SERVICE AND BE PREPARED TO MOVE TO A PLACE OF SAFETY SHOULD A FUNNEL APPROACH THE GROUND. ROGERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FUNNEL CLOUD 4 SW KASSON 43.99N 92.80W
07/30/2016 DODGE MN PUBLIC
.
&&
MAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 3 NE ROCHESTER 44.04N 92.43W
07/30/2016 M1.23 INCH OLMSTED MN COCORAHS
1.23 INCHES OF RAIN IN 30 MINUTES.
&&
MAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
619 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FUNNEL CLOUD 5 SSW ADAMS 43.50N 92.75W
07/30/2016 MOWER MN PUBLIC
PUBLIC REPORT OF FUNNEL CLOUD NEAR THE STATE
LINE BETWEEN ADAMS, MN AND STACYVILLE, IA.
RELAYED BY MEDIA VIA TWITTER.
&&
MAHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
705 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM FUNNEL CLOUD 6 N LE ROY 43.60N 92.51W
07/30/2016 MOWER MN PUBLIC
REPORT RELAYED BY LAW ENFORCEMENT.
&&
MAHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 720 PM CDT SAT JUL 30 2016 IAZ008-018-MNZ086-094-310130- MITCHELL-FLOYD-DODGE-MOWER- INCLUDING THE CITIES OF...OSAGE...CHARLES CITY...DODGE CENTER... AUSTIN 720 PM CDT SAT JUL 30 2016 ...CONDITIONS FAVORABLE FOR FUNNEL CLOUDS THIS EVENING... ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA EARLY THIS EVENING. MULTIPLE FUNNELS HAVE ALREADY BEEN REPORTED THIS EVENING AND THE ATMOSPHERIC CONDITIONS WILL CONTINUE TO BE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL CLOUDS WITH ANY OF THESE SHOWERS AND STORMS THROUGH 830 PM. THESE FUNNELS ARE TYPICALLY BRIEF...DROP ONLY A FEW HUNDRED FEET BELOW THE CLOUD BASE...AND RARELY TOUCH THE GROUND. HOWEVER...IF A FUNNEL IS SPOTTED...PLEASE REPORT IT TO THE NATIONAL WEATHER SERVICE AND BE PREPARED TO MOVE TO A PLACE OF SAFETY SHOULD A FUNNEL APPROACH THE GROUND. ROGERS
The La Crosse radar (KARX), 154 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted near Rock Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647641.